Vicodin withdrawal symptoms occur when the drug intake is reduced or discontinued. If you are looking for information about this drug, then read on.
Vicodin is a prescription drug used as a painkiller. Vicodin is a brand name for combination of two drugs, that make up this medication; hydrocodone bitartate and acetaminophen. It is an opiate that affects certain pain receptors in the spine and brain. Hyrdocodone is a narcotic that can lead to abuse and dependence. It has addictive properties when taken for more than 4 to 5 days. When one suddenly stops taking the drugs and medication, it leads to withdrawal symptoms. The effects of the drug resemble morphine and with regular intake, people develop tolerance to the drug. Sudden reduction or stopping the drug leads to withdrawal symptoms.
Symptoms of Vicodin Withdrawal
With regular use of Vicodin, the body gets accustomed to the drug. Reduction or stopping the drug can lead to withdrawal symptoms. These symptoms are seen in case of legitimate use as well as Vicodin abuse. Symptoms are normal and are due to body’s response to the waning addiction to the narcotic.
Opiate drugs are habit-forming just as heroin, morphine as well as methadone. The person becomes dependent on the drug when taken for a long time. This decreases the tolerance levels to the medication and the person starts taking more and more of the drug to experience the same effect. Once a person is addicted, it is very difficult to stop or cut back on the doses as the body takes time to adjust.
Any person who takes Vicodine for several weeks can become addicted to it. The symptoms may vary from person to person. Even patients who were prescribed Vicodine for injury or surgery, experience the symptoms.
The primary role of Vicodin is pain management. When one stops the use of Vicodin, it causes the nervous system to get into reverse mode. So, this causes severe headaches. You can control the pain by use of over the counter medications and staying away from audio or video stimuli.
Vicodin can increase the sense of well-being and high energy levels. This may be due to the opiate effects of the drug. When a person stops using the drug, he feels unusually tired. This may also be due to poor eating and sleeping habits, due to Vicodin intake.
Fatigue is the most common withdrawal symptom. Even if the person rests all day, sleeps a lot, he will still feel fatigued. This symptom can last for 3 to 5 days and slowly subside later on.
Irritability is a very common symptom as, one will tend to lose temper in a minute. There will be increase in heartbeat, frustration and anger. Sometimes, one may suffer from restless leg syndrome and jerking. A person may suffer from depression easily and sweat a lot. Dilated pupils and excessive yawning may be some of the signs.
As the drug affects the brain, withdrawal may lead to some psychological effects. Sudden feelings of panic and anxiety are associated with Vicodin withdrawal. A person may feel restless and suffer from insomnia. The brain may perceive feelings of helplessness and increased levels of anxiety. This emotional and psychological cocktail makes it difficult for the person to sleep.
The other symptoms include nausea, vomiting, diarrhea, goose bumps, agitated behavior, sweating, runny nose. Few people may also experience mood swings, chills, fever, and strong cravings for the drug.
How Long do Vicodin Withdrawal Symptoms Last?
The symptoms occur within 24 to 72 hours after the last dose of the medication. The first few days are extremely difficult for the person trying to wean of the drug. They experience different emotional and psychological effects as mentioned above. The duration is generally for several days. It subsides with time as the body recovers over the addiction. The dosage and length of usage are directly proportional to the withdrawal duration.
One should not stop using Vicodin on their own. They should speak to a doctor and ask for help. The doctor may recommend a regime that helps in detoxification of the body. One may even be prescribed Clonidine that helps in reduction of anxiety, muscle aches, runny nose, cramps as well as sweating.
Vicodin withdrawal symptoms are not life-threatening. But the withdrawal period is extremely difficult for the user. The true condition of the body is seen after the effects of Vicodin subside. You need to speak to your doctor and decrease the dose in such a way, that you experience minimum symptoms. Keep in mind, these symptoms are not a sign of drug abuse. It is very predictable, a legitimate user may also experience them.